top of page
Search

Keep Anesthesia Papers With You - Always

Recently we went to the gym to walk on the treadmill. We use their room with a big screen T.V. and watch what they are currently showing while we walk for 20 minutes. Their movies are along the line of Star Wars, Back to the Future, Night at the Library, or other classic movies.

This particular day Kent was really wiped out, unusually so. We didn’t stay long. Due to many episodes of low oxygen for Kent, when we got home he checked his levels with his much used pulse-ox. His oxygen was fine but his pulse was 156. We don’t usually notice his pulse but the three digit, very high number caught my attention. That was strange. We checked it again and it was 157.

I messaged his palliative care/home health doctor, Dr. Jill. She had us check his blood pressure and temperature. They were all normal. She was relieved because she was worried that he was septic, but since all of his other tests were normal, she could rule out sepsis. She did tell us to get him to the E.R. At the University of Utah E.R. they immediately took him back and put him in the “Crash Cart” room. That was disconcerting and reassuring, both at the same time. It was all very surreal, things having been normal a couple of hours earlier and now he was on a table in the “Crash Cart” room.

There were many doctors hovering around the room. I’m sure that some of them were residents, etc. since the University of Utah is a teaching hospital. They were also hovering because they were going to give Kent a seldom used medication – Adenisone – and they wanted to observe. If Kent was in SVT, Supraventricular Tachycardia, the Adenisone would treat it. Adenisone chemically temporarily stops the electricity in the heart. This allows the heart to reset and correct SVT. They warned Kent that it would feel very weird. Kent didn’t notice anything. His Myotonic Dystrophy (DM) seems to affect his self-awareness. Kent tends not to notice anything amiss with his body.

By using the Adenisone they ruled out SVT and determined that Kent was in Atrial Flutter. They used diltiazem and were able to get Kent’s pulse back to normal. At this point they released him to go home. This all occurred on a Wednesday evening. They sent Kent home with a prescription of metoprolol tartrate, a beta-blocker. The next day Kent went back to work (he works from home) and we were back to normal life, or so we thought. We did keep checking his oxygen and pulse and by 2 in the afternoon his pulse was 178. Again we reached out to Dr. Jill. She was very concerned since it was so high and he was already on a prescription. We packed up a change of clothes and Kent’s night-time trilogy (non-invasive ventilator or a bi-pap that is very smart and auto-adjusts) since we would probably be staying longer this time. On the way to the E.R. Dr. Jill told us to call 911. We told her that we were 10 minutes away from the E.R. so we would continue our trek since we were so close and Kent would get help sooner. That was scary that his situation warranted such immediate attention.

At the E.R. Kent was taken back to the Crash Cart room again. They tried several medications on Kent and eventually his pulse slowed down to normal. Kent was admitted to the hospital for observation. There were no rooms available on the cardiology floor so he stayed in the E.R. overflow and settled in for the night with his trilogy on. The next day, Friday, Kent’s pulse returned to the dangerously high range of 170+. They told us that the next option was to shock him.

Kent was taken into a surgical room. Again, there were many medical people present, more than 10. Kent and I were sure that some of them were residents, still in training. Many times we had made sure to mention Kent’s DM. Especially since they were going to anesthetize Kent before they shocked him. The anesthesiologist proceeded to tell Kent the list of anesthesia’s that they were going to use. Kent automatically said “I can’t have those, you need to talk to my wife.” I was standing on the sidelines holding my anesthesia packet from the myotonic website - myotonic.org. They willingly took the packet and left the room. After an extended period of time the anesthesiologist came back and said that they were changing their plan. They would just use a very light dose of propofol.

It’s frustrating that after all of the advocating done by the myotonic community, the anesthesiologists still don’t have the information that is so important for our DM family members. I was SOoo glad that I had the Anesthesia Guidelines with me. I keep them in my purse at ALL times.

They had me leave. It seemed like only 10 minutes later that they came back and said that they were done and that Kent’s pulse had returned to normal. After observing Kent for a couple of hours they released him and we went home with a new prescription – metoprolol succinate.

The following day Kent was very out of it. I was very concerned until my brother reminded me that Kent had had anesthesia the evening before. He remained very lethargic and sleepy for another 48 hours, which seems to be typical for the DM community since their bodies’ process medication slower than most people. Eventually Kent and his pulse were back to normal.


87 views0 comments

Recent Posts

See All
bottom of page